Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Many cancer patients are cured from their malignant tumor, but may suffer from long-term, chemotherapy-induced peripheral neuropathy. This frequent and often disabling condition results from treatment with anticancer drugs including microtubulin-targeting agents such as taxanes, vinca alkaloids, and some immunotoxins; platinum compounds; certain proteasome inhibitors like bortezomib; and immunomodulatory drugs such as thalidomide. Moreover, immune checkpoint inhibitors can cause an autoimmune-mediated peripheral neuropathy. Neuropathic symptoms include pain, numbness, tingling, or cold hypersensitivity in the hands and feet, as well as motor weakening or disorders of the autonomous nerve system. Medical treatment is often unsatisfactory. First-line options include antidepressants like duloxetine, venlafaxine or amitriptyline, and antineuropathic drugs like gabapentin or pregabalin. In addition, topical therapies with capsaicin or lidocaine have been applied. In severe cases, medication with tramadol or opioids may be required for painful paresthesia. Physiotherapy, sensory integrative occupational therapy, and various physical agents can be helpful. The course of disease, however, is usually protracted, and the symptoms generally gradually decrease. In this short overview, we describe medical and physical treatment options for chemotherapy-induced peripheral neuropathy.